MAUDE Adverse Event Report: OBERDORF SYNTHES PRODUKTIONS GMBH TAP FOR 4.5MM CORTEX/SHAFT SCREWS 130MM/57MM TAP DEPTH; TAP, BONE

OBERDORF SYNTHES PRODUKTIONS GMBH TAP FOR 4.5MM CORTEX/SHAFT SCREWS 130MM/57MM TAP DEPTH; TAP, BONE
Catalog Number 311.460
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/09/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This information is unknown.Device is an instrument and is not implanted/explanted.Reporter email address is unknown.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.A device history records review has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes europe reports an event in (b)(6) as follows: it was reported that during a surgery on (b)(6) 2018, the tap for cortex screws broke and a piece of the tip remained inside the patient.The surgery was completed successfully with 15-20 minutes delay.Patient status is stable.This report is for a tap for 4.5 mm cortex/shaft screws 130 mm/57 mm tap depth.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Additional narrative: device history records review was completed for part# 311.460, lot# 311.460.Manufacturing location: (b)(4) release to warehouse date: sep 02, 2009.The device history record shows this lot of devices was processed through the normal manufacturing and inspection operations with no rework or nonconformity noted.This lot met all dimensional, visual and hardness value criteria at the time of release with no issues documented during the manufacturing process.The raw material certificate was reviewed, and the used material was according to specification for implants for surgery.Review of the device history records showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.Product development investigation was completed.Visual inspection performed at customer quality (cq) confirmed the condition of device breakage, which agrees with the reported complaint condition.A portion of the distal tip of the returned tap has broken off at an oblique angle.The broken off fragment was not returned as per the reported complaint description "small piece remained inside the patient".The material surface at the fracture site appeared homogeneous with no voids or abnormalities observed when viewed under 10x magnification at cq.Relevant drawings were reviewed during this investigation.The device was manufactured from 440a stainless steel and heat treated per es0052.No product design issues or discrepancies were observed.The major thread diameter just proximal to the break measured ø4.47mm at cq which is within specification of ø4.5mm =0.05/-0.1mm per design drawing.The shaft diameter just proximal to the threaded tip measured ø4.48mm at cq which is within specification of ø4.5mm =0/-0.04mm per design drawing.A definitive root cause for the 8+ year old tap breaking could not be determined based on the provided information.The oblique fracture angle suggests that an off axis force or contact with another metallic device may have happened.This complaint is confirmed however no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation and the occurrence rate is below the expected limits.No new, unique or different patient harms were identified as a result of this evaluation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Corrected data: device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
TAP FOR 4.5MM CORTEX/SHAFT SCREWS 130MM/57MM TAP DEPTH
Common Device Name
TAP, BONE
Manufacturer (Section D)
OBERDORF SYNTHES PRODUKTIONS GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
MDR Report Key7557025
Report Number8030965-2018-54054
Device Sequence Number13511080
Product Code HWX
UDI-Device Identifier10886982187444
UDI-Public(01)10886982187444
Combination Product (Y/N)N
Initial Reporter CountryPE
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 05/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number311.460
Device Lot Number424089
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/17/2018
Initial Date Received by Manufacturer 05/10/2018
Supplement Date Received by Manufacturer08/02/2018
Initial Report FDA Received Date05/31/2018
Supplement Report FDA Received Date08/03/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;